Is this normal following IV sedation?

posted 3 years ago in Wellness
  • poll: Is this normal?
    Burning sensation when the drip starts is normal. : (33 votes)
    32 %
    Burning sensation when the drip starts is NOT normal... : (4 votes)
    4 %
    Coldness when the drip starts is normal. : (36 votes)
    35 %
    I've never heard of this coldness!? : (2 votes)
    2 %
    Totally normal for the rest of your arm to feel sore. : (22 votes)
    21 %
    Definitely not normal for your arm to feel sore!! : (6 votes)
    6 %
  • Post # 3
    Hostess
    9892 posts
    Buzzing Beekeeper
    • Wedding: May 2014

    @lovelove1028:  the burning and the cold sensations sound familiar to me.  I don’t recall my arm hurting post IV before but it may have to do with what your surgery was, the position you were in, where there other needles administered??

    When in doubt, ask the doc!

    ETA- my IV’s are always in my hand – and most people I’ve seen with them have had them in their hands.  I don’t think they’ve ever tried my arms (those veins are hopeless, I hate bloodtests)

    Post # 4
    Member
    1768 posts
    Buzzing bee
    • Wedding: June 2014

    The burning and the cold are definitely normal (or at least, are normal for me in the two times I’ve had IV sedation). 

     

    I wouldn’t say the soreness is common, but I don’t know for sure. I do know that bruising can travel sometimes – I had a bruise on my inner thigh from softball this summer and the bruise traveled to the back of my calf – so there was the giant bruise where no contact was made. Very strange.

    I think if you’re worried, it’d be no big deal to just call the nurse’s line or discharge number – better safe than sorry!

    Post # 5
    Member
    4212 posts
    Honey bee
    • Wedding: August 2013

    I get the cold sensation from IV, even just fluids. But that being said, some other person experiencing the same thing doesn’t replace medical advice. I think if you’re concerned it would be better to phone the clinic and ask. Maybe your arm is sore from a BP cuff or something? I have no idea. But better safe than sorry right? 

    Post # 6
    Member
    774 posts
    Busy bee
    • Wedding: October 2013 - Dalhousie Castle

    I’d call your surgeon just to be sure it’s okay. If it’s nothing, then no harm no foul, but it’s just best to be safe and cautious. 

    Post # 7
    Member
    124 posts
    Blushing bee
    • Wedding: November 2013

    The burning is normal– when I worked in surgery and every single patient was told by the anesthesia staff that it would burn as the medication was going in.

     

    I’ve had 8 surgeries (too young to remember 3 of them) but the other 5 I remember having that exact feeling- cold to start, burning for the meds, and my arm hurt for a day or so after. I never had any lasting problems. Double check with your doctor if you have any issues 🙂

    Post # 9
    Member
    195 posts
    Blushing bee
    • Wedding: June 2014

    The medicine causes a burning sensation. I was a nurse for 12 years. I’m surprised your doctor didnt tell you that you may feel it. And the coolness is because the fluid isn’t 98 degrees like your body is. 

    Post # 11
    Member
    2197 posts
    Buzzing bee
    • Wedding: March 2013

    @lovelove1028:  Just wanted to confirm what others said, burning and cold are totally normal. As for soreness, that probably wasn’t caused by the IV. Might have been due to positioning? Were your arms placed above your head? Or wrapped tightly? Possibly a needle (not IV)? Just depends on what you had done. 

    Post # 12
    Member
    894 posts
    Busy bee
    • Wedding: October 2013

    I’ve had both the burning and the cold, especially when they put the IV in a sensitive place like the top of your hand.  The IV spot is usually sore and often bruised for a few days after, although this hasn’t always happened. 

    For the soreness, I’m going with the PP and saying that’s probably not from the IV.  Depending on what you had done, you may have been strapped to the operating table and put at an odd angle which would do this.  I’ve had pain from odd postions/straps after all my surgeries.  

    If you’re concerned, just call the nurse.  They see this stuff all the time and can tell you.  Whatever you do, don’t google!

    Post # 13
    Member
    2214 posts
    Buzzing bee
    • Wedding: August 2015

    Burning is normal for lots of IV medications, and feeling cold is because the fluid is room temperature instead of your body temperature. Lots of people feel cold when getting IV fluids. I’m sure everything is fine 🙂

    Post # 14
    Member
    399 posts
    Helper bee
    • Wedding: May 2013

    All sounds normal to me (very similar to the experience I had with IV sedation) though my arms were already sore from geting 7+ IVs and blood draws in 24 hours including a 14g for a blood transfusion that never happened and I have SUPER tiny veins lol

    Post # 15
    Hostess
    24457 posts
    Honey Beekeeper
    • Wedding: June 2009

    Very normal. I have had 9 surgeries and I have had all of the symptoms you are describing. I hope you recover quickly!

    Post # 16
    Member
    995 posts
    Busy bee

    Burning definitely was normal for me. Actually anything they stick a needle in me I always feel a burning sensation.

    Leave a comment


    Sent weekly. You may unsubscribe at any time.

    Find Amazing Vendors